Soo i went to my cardioogist today and since i am having so many pvc's and pac's my doc wants me to wean down the atenolol and wants me to start this drug called Sotalol. please someone have you ever tried it and does it work or not? i am scared to dead to try anything but am desperate at this point to try to make these dang things go away. i read about it and some good some bad just as any drug. i have been on atenolol for 10 years even through 3 pregnancies and it seems to be my comfort in slowing down my heart, but i think my body is so use to it now that its no longer doing its job in relieving the skipped beats but rather just keeping my heart rate in the 50's and 60's. i have about 20,000 skipped beats in 24 hours and its ruining my quality of life by im sure me letting it.. i feel tired and when the skips are so close together i get like short of breath and hard to catch my breath, also dizzy sometimes :-( i really want this medicine to help but why am i so scared? also im afraid because im home alone all day through out the week with my 2 youngest children and i keep thinking the WHAT IF'S?? what if i start this new med and it makes me worse or i have major heart problems and die while im home all alone with the babies?? uhgggg im going crazy.
has anyone taken this drug before?
I've never taken any anti-arrhythmics, so I can't really be of help there, although others will be. However, if you have truly gone through the full battery of tests (EKGs, Holters, an echo, a stress test) and a cardiologist and/or electrophysiologist feels your arrhythmias are benign then I am always someone who thinks that no medicine is the best medicine. It may not be the best in terms of alleviating the arrhythmias per say, but if it's just a matter of dealing with it emotionally I would suggest continuing trying to alleviate stress, and looking into natural suppliments (i.e. magnesium, Omega 3 fish oil, etc) to get this settled down. Medications are great, but no medication comes without side effects, so if you are really worried about what may or may not happen to you in the future and the last drug you were on isn't even working anymore I would encourage you to think about if it is really worth any risk (no matter how small) that a new drug would potentially do something really bad to you (because anti-arrhythmic do sometimes cause worse arrhythmias that actually are dangerous, a fact I tell you not to scare you but just to point out the realities). Now, this new drug may do wonders for you without side effects and you never feel a palpitation again. Most likely it won't, but it also won't do anything bad to you. However, slim chance it does do something bad to you....Honestly, I don't know your medical history, but like I said earlier I always encourage people to take the naturalistic stress management approach and such, even if it doesn't seem to be working. Of course if your arrhythmias are not so benign (i.e. from an electrical disorder, a structural heart abnormality, congenital heart defect, etc, etc) then it's a totally different cost-benefit analysis with medication, but I'm assuming you just have some benign ectopic beats. The only additional side note I would make is that a few recent studies have concluded that the hazard ratio for developing heart failure as you get older is higher in those with healthy hearts who have 20,000 plus ectopics per 24 hours, but those studies are non-conclusive, and even if true, the increased risk of heart failure is barely statistically significant, and with this being the largest detrimental result of benign ectopics, it demonstrates the extent of their categorization as benign. Good luck!
Hi -- I do not know the specifics of Solatol. My advice is find a doctor you trust and whose approach best mirrors how you approach life. Early on in my Afib experience, I was seeing an EP at a large University hospital. He wanted to put me on Rhythmol (an antiarrythmic) right away. After reading the warnings, I asked for a 2nd opinion at the same hospital and the doctor (who'd referred me to the EP in the first place) rubber-stamped his opinion. A wonderful nurse told me about an EP at another hospital who had a pretty conservative approach and was just an all-around caring doctor. I went to him and he put me on Atenolol instead of Toprol, which eased my dizziness and kept my Afib in check for 7 years. A couple of years ago, under great stress, the Afib worsened and I went on an antiarrythmic called Norpace CR. It has been 1-1/2 years since I had an episode and I am on a low dose. The doctor would like me to go off of it and see what happens, because there are side effects and my sleep apnea, which probably led to the Afib is better controlled. He is not pressuring me, just doesn't want me taking meds if I don't need them. I told him I would consider it after the holidays, as there are several stressful events coming up and I don't want to take a chance they will trigger a new episode. In my opinion, there are several lower-tier anti-arrythmic drugs that could be tried before Solatol. You might want to ask about them. Also Stopafib.org has news of new treatments, meds, etc. and facts about Afib in general that might be helpful to you. There is a new catheter ablation being used called FIRM that apparently can cure Afib in very short order and they are getting 80% successful results. I have been told by 2 doctors that in a couple of years several new treatments will be available. I hope some of my experience is useful to you. Don't give up. Keep asking questions and seek treatment you are comfortable with. Keep us posted on how you're doing. Keeping you in my thoughts and prayers.
I know others have used Solatol with no problems but my EP told me there were too many risks in my case. For a couple of years I had 50,000+ pvc's and just dealt with them; didnt really know what they were until I fell and broke my foot.
Every case is so different that if you're unsure; I would find another doctor and get a 2nd or 3rd opinion; it can't hurt and that's what I did to make an informed decision. It may take trial and error to find what works for you; it took me quite a few med changes until I got to Inderal twice daily which works for me but not as well for others.
Since you've had 2 ablations; I'm sure youve had all the tests including electrolytes etc done just to make sure that's not the cause? have the dr's said what's causing your problems? I would pin them down if not and keep a journal daily; it may help pinpoint what's going on.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.